Heroin laced with Fentanyl is suspected to have been cause for overdoses, police say

POLICE: Fentanyl could potentially be the reason for recent uptick in heroin overdoses

SPRINGFIELD, Ore. - There were five drug overdoses in seven hours on Saturday, followed by at least 4 more Sunday and Monday.

Now Springfield Police are responding to this life-threatening and sudden drug dilemma.

One of the hospitals that received overdose patients is McKenzie-Willamette in Springfield.

Police responded to four overdoses on Saturday, but a fifth victim was dropped off later at the hospital. Police say that they're disturbed by this volume of overdoses in such a short amount of time, and they have reason to believe that they could all be linked to the same batch of heroin.

Police say that witnesses have told them that the heroin they bought was pure white in color, unlike the black tar heroin that is usually seen in this area.

That could indicate that it was laced with Fentanyl, a highly concentrated opioid. Police say that Fentanyl is so strong that it can be absorbed through the skin, and even a small dose can be lethal.

"These substances aren't mixed in a lab, you now, it's not a pharmaceutical setting," said Scott McKee, with the Springfield Police. "And so, the concentration of the mixture can vary certainly and somebody mixing it in a bowl is not necessarily going to be concerned so much with overdoses."

Police have not confirmed that Fentanyl caused these overdoses, but say that they are now working to track the source of the drugs to find out.

So far, no fatalities have been reported to the police.

close video ad
Unmutetoggle ad audio on off

Trending